Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Mircette linked to Blood Clots

. By
Sharon (not her real name) discovered a rash on her leg that quickly moved up to her pelvic area and spread down her other leg. At first, Sharon thought she had developed an allergy.

By the time she went to the doctor, Sharon was in agony and she could barely walk. She was diagnosed with deep vein thrombosis - blood clots - in both her legs. "You could actually see clumps of blood clots and they sent her immediately to the gynecologist, then the ultrasound determined that she indeed had blood clots," says her mother. That was just one week ago (Jan-10-06).

"A doctor gave her shots to dissipate the clots and they now have her on blood thinners," says Sharon's mother. "They told her to immediately stop taking birth control pills." Sharon, age 41, had only been taking them since last August, 2005.

According to Sharon's mother, the doctors are 99 percent sure her blood clots are due to the birth control pill Mircette. Now she has to undergo more ultrasounds to see if damage has occurred elsewhere.

Sharon is currently off work and can't even drive. Luckily her work said she was eligible for disability insurance in the state of California so she will apply for disability instead of taking sick leave.

Her doctor is puzzled, though, and she wants to make sure there is nothing else wrong with Sharon. "The doctor has never heard of anyone this young getting hit with something like this," says Sharon's mother. "And there is no history, on both sides of the family, of thrombosis, blood clots.

It was fortunate that she came in to the clinic for the rash when she did. "We own a home together and I could have walked into the house and found her dead in bed," her mother adds.

The oral contraceptive pill Mircette, manufactured by Organon, was approved by the FDA in 1998, reported [Centre Watch Clinical Trial Listing Service].

But according to the [Internet Drug Index], an increased risk has been associated with the use of oral contraceptives and placed in its WARNINGS section.

The following is a list of serious adverse reactions:
• Thrombophlebitis and venous thrombosis
• Cerebral hemorrhage thrombosis (bleeding from a ruptured blood vessel in the brain)with or without embolism
• Cerebral thrombosis
• Arterial thromboembolism
• Hypertension
• Pulmonary embolism
• Gallbladder disease
• Myocardial infarction (heart attack)
• Hepatic adenomas or benign liver tumors

Last updated in June, 2004, Mircette tablets "are the first oral contraceptive to use a shortened hormone-free interval. The Mircette regime reduces the daily estrogen dose from the commonly prescribed 30-35 mcg level to the 20 mcg level, while maintaining cycle control and a favorable tolerability profile."

And on the website [Doctor's Guide], are more praises for the pill:
"This is good news for millions of women and their care givers who want new options for birth control," and "Clinical studies of this new drug indicate effective and well tolerated contraception for new patients, patients who change therapy, perimenopausal and postpartum women."

What it doesn't tell you unless you read the fine print, are the possibly life-threatening side effects. Some women are at risk of developing serious diseases if they take birth control pills such as Mircette.

The risks associated with taking Mircette and other oral contraceptive increase significantly if you smoke or have
• High blood pressure
• Diabetes
• High cholesterol
• Clotting disorders, heart attack, stroke, angina
• Cancer of the breast or sex organs

Furthermore, cardiovascular disease risks may be increased by taking oral contraceptives over the age of 40 in healthy, non-smoking women.

READ MORE ABOUT Drugs/Medical

Resources

If you or a loved one has been injured while taking Mircette, and would like a free case evaluation, please fill out this [form].



READER COMMENTS

Posted by

on
I suffered a large pulmonary embolism after 1 month on Mircette with no medical problems previously and no other cause of the clot found.

Posted by

on
Last year I was prescribed Mircette by my OBGYN doctor due my severe headaches. My doctor told me that it would be a good idea to try birth control bills which would stabilize my hormon levels and take care of the headaches. I had taken them about 4-5 months when I started feeling really tired and out of breath. I had no idea what was going on with me. I didn't go to the doctor until my thyroid started acting weard. I had a lot of pain in my neck area and was difficult to swallow and sleep on my left side. That's when I decided to go to the doctor and find out what's wrong with my thyroid. The ultrasound showed an inflammation. The doctor ordered a complete blood test to see if it is hypo or hyper. The test didn't show that anything was wrong with the thyroid, but the d-dimer was 1400. Also, the doctor told me that sometimes it takes 2-3 weeks for thyroid to show in the blood test. He told me that the test shows that I must have blood clots. I didn't believe him. He wanted me to get the cat scan done, but I didn't have thousands to put on the table to pay for my deductible. I asked if it's possible that the thyroid pumped the numbers up? He said that it is possible, but he doesn't wanna miss anything. He was very worried about me, but I just couldn't believe that I could have blood clots. I asked if he can give me some energy pills and promised him that I will be back in 2 weeks to re-check my blood. So, I went back home. I started taking those energy pills that kept me awake, but my breathing got worse every day. After 2 weeks, one evening I felt that my right leg, the callus area was painful. I thought right away that I was wearing high heals all day and probably that's why my joints are hurting. I felt chills allover my body and in order to get warm, I threw the hot water bottle in the bed. I fell asleep fast and in the morning when I woke up my right foot felt even worse. I dressed up, put my high heels on and went back to work. The next day I started my 1 week vacation. My foot was hurting even more and now the pain started moving up toward my calf area. I thought that I just try to not use my leg much, that I will take it easy and the pain will go away. Sadly, I was wrong. On day 5 the pain was behind my knee and I couldn't put my foot down. I went to the ER. The doc. ordered the ultrasound and the cat scan and yes of course, my right leg was full of blood clots and I had 3 in my left and 2 in my right lung. They told me to not move and sent me to the hospital right away. I am so blessed to be alive! I got 5 blood clots in my lungs! The doctor told me that it was my bith control Mircette that caused those deadly blood clots. I was on the blood thinners over a year. My lungs don't function right due to the lung damage. I am out of breath all the time. I still feel pain in my right leg. I am always worried that it will happen again and who knows if I get to the doctor before anything bad happens....Scary!

Posted by

on
I was prescribed Mercette birth control for 3 months from dr pearson ( visalia, ca) because of my heavy periods, i had a hysterectomy nov 2004 and received several blood clots in my left leg as a result from that surgery. I had dvt and was in extreme pain and scared to death i was going to die from the blood clots. I was on cumedin for 13 months, had to get blood drawn up to 5x week for that entire 13 months.

Posted by

on
I took the pill for 27 days, went to ER, had multiple PE both lungs

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free